When sixty-eight year old, Clair Rawlings, received her prescription for an anti-nausea pill, she had no idea that it had the potential to ruin her life. Clair lives in Gwinnett County, Ga, and suffered from a condition called Focal Dystonia. The most troublesome symptom of this neurological condition is, literally, a bent foot. In Clair, her foot was bent to a 90 degree angle. For several years, she and her husband saw several specialists for answers and treatments. At one point, BOTOX was even tried as a drastic solution to attempt to cure this condition. A little less than a year ago, she met Dr. Erroll Bailey, an orthopedic surgeon who was able to correct this condition. Though an orthopedic take on a neurological condition , it was a miracle for Clair nonetheless. This is a rare success story.
Dr. Erroll believes her anti-nausea pills, which were prescribed after an abdominal operation several years prior, were responsible for the condition that ruined her life for so long. It is believed that the pills triggered a dysfunction in the brain that permanently altered the functionality of her neurotransmitters. This particular disturbance caused a part of her brain to continually send out erratic signals through the spinal cord and to the muscles. Such a dysfunction caused the contracted muscles and prolonged spasms which characterize dystonia, explaining the unnatural angle of her foot. Dr. Erroll further explained that in order to correct the deformity, he had to surgically “loosen what is tight and tighten what is loose.”
An article peer-reviewed by Jesca Boot, a neurology research fellow and Dr. K Ray Chaudhuri with the Movement Disorders Unit in Kings College Hospital, London, explains Dystonia in great detail. Research has identified several categories of this condition: Focal , Multifocal, Segmental, Generalized, and Hemidystonia. The classification of the Dystonia depends on one of the following: age of onset, body distribution, and cause. There is scientific support that the brain, specifically the basal ganglia, is involved. When scanned with Positron Emission Tomography (PET), this part of the brain shows reduced density of a dopamine receptor (D2) in patients with Cervical Dystonia. The PET is an imaging test that can direct a doctor to a diagnosis by showing how organs and tissues are working. When the radioactive tracer is consumed, inhaled, or injected, the substance flows into the organs of the patient’s body. Usually, this substance will congregate at sites of disease or where there is neurological illness, infection, or cancer.
Looking further into the causes of Dystonia, toxicity has been named by most researchers in the field. The common anti-nausea medication has been suggested by Mrs. Rawlings as the cause of her own condition. Dr. Erroll seems to agree with Mrs. Rawlings’ conclusion, that it is very possible for her pills, or another drug in their classification to have had a toxic effect on the patient. The side effects of this medication listed on the prescription information page include “blurred vision or temporary vision loss (lasting from only a few minutes to several hours), slow heart rate, trouble breathing, anxiety, agitation, shivering, feeling like you might pass out, and urinating less than usual or not at all.” While not specifically mentioning Dystonia, the possible neurological effects from neurotoxicity are documented. According to the Food and Drug Administration (FDA), even common substances, such as aspartame, can produce a toxicity which can cause blurred vision, agitation, dizziness, chest symptoms and more. Aspartame is not used to treat nausea, it is used as a common artificial sweetener that has been denounced as a dangerous ingredient and alternative additive to pure sugar cane. In either case, the message Mrs. Rawlings and her doctors are advocating is to proceed with caution when putting any substance into your body. Many things in common use can be classified as toxins, and Dystonia is just one example of what toxins can do to the body.
The pros and cons of any medication should always be weighed and discussed at length with a physician. Clair Rawlings knows better than many of us, that medical procedures accepted at face value can have their risks. Given that what seemed like innocuous anti-nausea pills were able to ruin her life for several years, she provides an effective cautionary example for others considering unknown treatments.
By Lindsey Alexander